Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Carpal tunnel syndrome, ankle swelling, low vitamin D, high urine white count, Cipro, Advil. Diagnosis?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I have had terrible pain in wrists & hands for 3 months and have been diagnosed with carpel tunnel syndrome. My ankles have been swollen too and I have been having very bad joint pain - the orthopedic doctor feels this is not related to the carpel tunnel syndrome. I took all kinds of blood tests after seeing a rhuematoid arthrologist and my internist. They found very low vitamin D deficiency and a high white blood cell count in urine but with no bacteria and also no arthritis. I took cipro for a week and went back for another urine test - white blood count still high.Now I am told to see a urologist. No one can explain swollen feet or terrible joint pain which is worse when I wake up. Advil seems to help but feet still swollen. My internist doesnt think it is a kidney problem (no growth in urine?)I am so worried. what could this be?
Posted Fri, 13 Apr 2012 in Bones, Muscles and Joints
Answered by Dr. Jasvinder Singh 3 hours later

Thanks for posting your query. Swelling of the feet or ankles is called pedal edema and is caused by accumulation of an excessive amount of watery fluid in cells or intercellular tissues. It can be due to cellulitis, congestive heart failure, kidney disease, arthritis, high altitude, menopause ( can be a cause in your case), high salt intake and any blood clot in the veins causing DVT. Are you taking some medicines like laxatives or hormone replacement treatment? Abusing these drugs can also cause bilateral pedal edema.

In your case, since you had kidney stones history, hence I suggest you an immediate physician consultation. You need to get kidney function tests including serum urea, creatinine, uric acid, electrolyte levels, ECG and stress ECHO, venous Doppler of the legs and urine tests done. Persistent high WBC in urine are often indicators of kidney infection.

At your age, joint pain is due to osteoarthritis of the joints. The other possibility for swollen and painful joints is gout and rheumatoid arthritis. Did you get the serum uric acid and RF (rheumatoid factor) done in the blood tests? If these tests were not performed earlier, you need to get these tests done along with x-ray and MRI of the feet to rule out any osteoarthritis changes in the bones. A lack of vitamin D3 can also cause severe bone pain, especially at the joints where the muscles connect to the bones. Since you have been diagnosed with low vitamin D, you should get vitamin D supplements prescribed from your doctor.

Till that time, follow these lifestyle measures to alleviate the symptoms:

1)     Increase muscle activity with walking, avoid standing in place for long periods of time and avoid sitting with the feet dependent.
2)     Limit salt intake and stop taking any laxatives (if you are taking them).
3)     Elevate the legs when sitting and wear leg wedges while sleeping, support socks and proper fitting shoes and socks.
4)     Keep your fluid intake adequate by taking plenty of fluids.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor